Strong Wind, Bennington
- When
- December 6, 2:00 PM EST to December 7, 12:30 AM EST
- Where
- Bennington forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A cold front pushed across southern Vermont during the evening hours on Monday, December 6, 2021. Strong southerly winds between 35 and 50 mph ahead of the front shifted to the west in its wake at the same speeds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front pushed across southern Vermont during the evening hours on Monday, December 6, 2021. Strong southerly winds between 35 and 50 mph ahead of the front shifted to the west in its wake at the same speeds. A 46 mph wind gust was observed at the Bennington State Airport during the afternoon. A 45 mph wind gust was recorded at Rockingham during the evening. No significant damage was observed as a result of these winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 6, 1:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
111 PM EST Mon Dec 6 2021
.SYNOPSIS...
Breezy and mild conditions today ahead of a cold front,
with showers becoming more widespread along the front in the
afternoon and evening. Winds will be strongest this afternoon and
evening just ahead of and behind the front. Colder air will pour
into the region behind the front this evening, with rain ending.
Some lake effect snow will linger in portions of the Adirondacks
into Tuesday, otherwise it will be partly to mostly cloudy with cool
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Wind Advisory in effect 2 pm today through 1 am Tuesday for
much of the forecast area...
As of 1240 PM EST...A strong cyclone is located over eastern
Ontario and will continue to track northeast through this
afternoon. Our region is located within the warm sector of this
storm system, with fast south to southwest flow aloft ahead of
the storm's cold front. Skies have been fairly cloudy, although
downsloping has allowed for some breaks for parts of the Mohawk
Valley, Schoharie County, Helderbergs and Catskills. This has
boosted temps in those areas, with some spots as mild as the mid
to upper 50s. Elsewhere, temps range from the mid 40s to low
50s, although a few sheltered spots east of the Green Mountains
in VT are still in the mid to upper 30s.
Some showers have been brushing into the Adirondacks from time
to time, but much of the area has been dry over the last few
hours. Mainly dry weather (outside the western Adirondacks) is
expected over the next few hours before the frontal boundary
gets a little closer to our area. Until then, temps will
continue to be very mild, with the warmest spots near 60
degrees, although most areas will likely top out in the upper
40s to mid 50s.
The strong pressure gradient in the warm sector will spread
into the area, resulting in winds increasing in the afternoon
despite low mixing heights depicted by forecast soundings. The
southerly winds could gust to 30-45 mph again ahead of the front
in favored areas.
The cold front moves through the region from west to east
roughly 4-8 pm. Forecast soundings off the NAM12 show 50-100
J/kg of shallow SBCAPE, and most CAMs in the 00Z HREF suite show
a narrow cold frontal rainband along the front. This leads to
the potential of convectively augmented winds along the front,
as 40-50 mph winds could be brought to the surface. In the wake
of the front, deep mixing is forecast, with winds at the top of
the mixed layer of 40-50 kt, so we could continue to see some
40-50 mph gusts for a few hours after frontal passage. Although
it is questionable whether we will see widespread advisory level
gusts, the potential for locally enhanced winds along the front
and the long duration of at least breezy conditions tipped the
scales toward issuing a wind advisory for most of the forecast
area. A rumble of thunder within the line is not out of the
question with equilibrium temps as cold as -5C.
The precip will end in most areas shortly after frontal passage,
turning to snow at higher elevations before ending with minor
accumulations possible over the southern Greens and Berkshires.
A lake effect band will set up over the western Adirondacks as
surface to 850 mb delta-Ts increase to 15-20C. Some uncertainty
in the CAMs with how far south the band will sink. Greatest
accumulations of 1-3 inches along the Route 28 corridor, but we
could see some light accumulation as far south as the NYS
Thruway corridor. Good inland extent parameters per CSTAR
research with strong winds in the 1-3 km AGL layer, little
directional shear, inversion heights around 2.5 km, and a
multi-lake connection from Superior. So we could see some light
snow further inland than normal, across the southern Adirondacks
and possibly toward the Lake George/Glens Falls area or Capital
District. Lows range from the upper teens to upper 20s.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High pressure expands into the area from the southwest on
Tuesday. 850 mb temps averaging around -12C are indicative of a
seasonably cool airmass at -1 to -2 standard deviations.
Midlevel clouds are likely to increase in the afternoon,
advected into the area on strong midlevel quasi-zonal flow. With
the center of the high pressure to the south, a lake effect band
will likely continue over the western Adirondacks, gradually
lifting northward through the day. Inversion heights lower
through the day, so the band should weaken somewhat with time.
24-hour accumulations are close to the 4 inch mark for an
advisory, but due to uncertainty with the band placement, will
hold off at this time. Highs in the mid-20s to upper 30s
expected.
Flow amplifies Tuesday night due to upstream troughing with weak
isentropic lift beginning late. Mostly cloudy skies are
expected, which should limit lows from being too cold, with
mid-teens to mid-20s expected. Will hold off on PoPs until after
this period, except over the lake effect areas with activity
continuing but diminishing with time.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A progressive, open wave upper level trough is expected to move
eastward across the region Wednesday into Wednesday evening. Good
model consensus for cyclogenesis to occur well south/east of our
region, which should result in only light snowfall associated with
the upper trough. Any considerable forcing associated with the
cyclone is not expected to occur across eastern New York and western
New England. WPC super-ensemble probability indicates < 40 percent
chance of 1 inch of snow. The greatest (30-40 percent) probs are
over Litchfield CT, so will mention up to an inch possible there
with only a dusting to a half inch elsewhere. Will still need to
monitor trends in the guidance, as a deeper/less progressive upper
trough would result in a cyclone track north/west of the current
forecast.
The upper level trough axis should quickly move east across New
England Wednesday night, with colder/drier conditions as a surface
ridge builds eastward. Thursday looks to be continued dry with
slightly below normal temperatures, as the surface ridge migrates
eastward across the region.
The next chance of precip may arrive late Thursday night associated
with a weak warm front moving northward. At this time moisture and
forcing look somewhat limited, so will only mention mainly low
chance PoPs at this time. With temperatures near or below freezing,
snow showers would be the anticipated precip type. If a more
pronounced warm nose aloft should develop, there would be potential
for some light mixed precip. Will monitor trends. Any light snow
showers expected to end Friday morning, with drier and warmer
conditions developing by afternoon in wake of the warm front.
The next potential for active weather returns Friday night into
Saturday. Guidance in fairly good agreement showing a
deepening/strong cyclone tracking northeast from the Midwest across
the central Great Lakes into SE Canada during this time. A warm
front passage Friday night followed by a strong cold front passage
on Saturday, would bring potential for widespread precip (mainly
rain) and strong/gusty winds. Will iron out details as this time
frame draws closer, but we are noting possible heavy rainfall and/or
strong winds.
Colder and mainly drier air then moves in Saturday night into Sunday
behind the cold front. Lake effect snow would be possible in favored
areas, although it is too early to determine exactly when/where
best potential would be this far out.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Main weather concerns to ALY's aviation operations through the 18z
TAF cycle includes:
* The potential for low level wind shear (LLWS) concerns from 18z-
22z at KALB/KPOU/KGFL and from 18z Monday-11z Tuesday for KPSF
* Pre-frontal showers and a band of moderate to heavy rain along or
just ahead of a sharp cold front resulting in MVFR-IFR
ceilings/visibilities at all the TAF sites from 18z persisting to
00z-03z this evening/tonight
As of 12:45 PM EST, doppler radar showed the leading edge of
moderate to heavy rain showers over central and western New York and
quickly moving east with some misty, drizzly activity taking place
over the forecast area. Current observations indicated MVFR ceilings
over KALB/KGFL/KPOU with IFR ceilings over KPSF. Expect for MVFR
flying conditions to persist through the remainder of this afternoon
into this evening as the cold front approaches. Behind the cold
frontal passage, later this evening/tonight, flying conditions are
expected to improve back to VFR levels.
Initially, winds will be out of the south at the start of this TAF
cycle 10-20 kts with gusts between 20-30 kts before winds later this
evening around 00z shift out of the west-northwest 10-20 kts with
gusts 30-36 kts. East-west oriented runways will be impacted by the
crosswinds between 18z-0z before the north-south oriented runways
are impacted after 00z or the cold frontal passage. West winds are
expected to subside towards daybreak Tuesday 5-10 kts.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SN.
Wednesday Night: Low Operational Impact. Slight Chance of SN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: High Operational Impact. Likely RA.
&&
.HYDROLOGY...
Periods of rain are expected today. Most areas will see amounts
around a half inch or less, with the exception of the southern
Adirondacks, which could see 0.5-1.5 inches due to persistent
upslope flow. Although this amount could result in some river
rises, hydro issues are not anticipated. Brief heavy downpours
could occur along a front between 4-8 pm today.
The return of cold temps through the midweek period should
promote ice formation on waterways at high elevations.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The KENX radar will be down until mid December to refurbish and
replace the pedestal.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 1 AM EST Tuesday for NYZ032-033-038>043-
047>054-058-061-063-082>084.
MA...Wind Advisory until 1 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 1 AM EST Tuesday for VTZ013-014.
&&
SYNOPSIS...Thompson
NEAR TERM...Frugis/Thompson
SHORT TERM...Thompson
LONG TERM...JPV
AVIATION...Evbuoma
HYDROLOGY...Thompson
EQUIPMENT...Hazardous Weather Outlook National Weather Service Albany NY 915 AM EST Mon Dec 6 2021 CTZ001-013-NYZ059-060-064>066-VTZ015-071200- Northern Litchfield-Southern Litchfield-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- Eastern Windham- 915 AM EST Mon Dec 6 2021 This Hazardous Weather Outlook is for northwestern Connecticut, the mid Hudson Valley of east central New York and eastern Windham County in southern Vermont. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ038>043-047>054-058-061-063-082>084-VTZ013-014-071200- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Columbia-Western Ulster-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham- 915 AM EST Mon Dec 6 2021 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM EST TUESDAY... This Hazardous Weather Outlook is for western Massachusetts, the Capital District, Helderbergs, eastern Catskills, Schoharie Valley, Mohawk Valley, Lake George Saratoga Region, and Taconics in east central New York and Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York. NYZ032-033-071200- Northern Herkimer-Hamilton- 915 AM EST Mon Dec 6 2021 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM EST TUESDAY... This Hazardous Weather Outlook is for the western Adirondacks of east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Lake effect snow will develop tonight with 1-3 inches possible. If forecast totals increase, a Winter Weather Advisory will be needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lake effect snow will continue Tuesday with additional light accumulations possible. If forecast totals increase, a Winter Weather Advisory will be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports and snowfall measurements to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995967, 995968, 996383.